Written by Ada’s Medical Knowledge Team
What is Cushing’s syndrome?
Cushing’s syndrome is a condition caused by an excess of a steroid hormone called cortisol. This can be caused by taking too much of a medicine which contains cortisol (steroids) or by the body producing too much cortisol. People with Cushing’s syndrome gain weight around their middle and in the face, and develop thin, stretched skin. This condition tends to affect adults between 20 and 50 years of age. The treatment of this condition depends on the cause. Once the underlying cause is recognized and removed, most people with Cushing’s syndrome will recover well. Untreated Cushing’s syndrome can cause osteoporosis, diabetes, high blood pressure and stroke.
Cushing’s syndrome develops if there is too much cortisol in the body. The most common cause is taking a steroid medication for a long period of time. Cushing’s syndrome can also occur when the body produces too much cortisol. This happens when a growth or cancer causes too much cortisol to be produces. This condition most commonly affects adults between the ages of 20 and 50 years of age, and affects three times as many women as men.
The typical symptoms include a red, full face (moon face), weight gain around the belly, a hump between the shoulders, skin changes (thinning, stretch marks, easy bruising, increased hair growth) and muscle weakness. Women may become hairier than they previously were. Children may not grow as fast as their peers. Cortisol may affect sexual function and some men may experience erection problems and decreased sexual desire.
Diagnosis is made by evaluating a person's medical history, with special attention to medications, and physical examination where the doctor checks for the typical signs of Cushing’s syndrome. If a medication isn't the cause of the symptoms, saliva, urine and blood tests are done to test cortisol hormone levels, and imaging tests (ultrasound, computed tomography (CT) and magnetic resonance imaging (MRI)) may be done to look for a cause for the excess cortisol.
The treatment depends on the cause of the high cortisol level. If it is caused by a high intake of cortisol, the dosage of the medication should be reduced slowly. People taking steroid medications should never stop these medications suddenly. If a growth is the underlying reason, then it may have to be removed by surgery. If it is not safe to remove the cause of the high cortisol levels, cortisol can be blocked by other medications.
Taking care to avoid long term use of cortisol-containing medications may help to prevent some cases of Cushing’s syndrome.
Other names for Cushing’s syndrome
- Cushing's syndrome